As soon as COVID-19 was discovered in 2020, the number of overdose deaths peaked, but dropped later that year. Researchers found that synthetic opioids have significantly increased the dangers associated with drug use, such as social isolation within social distance limitations and a dangerous drug supply. In 2020, there were the highest rates of overdose deaths among the 25-54 age group of Black people, and American Indians/Alaska Natives.As of June 2021, it is predicted that 53,000 people had died, exceeding any six-month period in 2020 and on course to be the highest death toll for the entire year.
Synthetic opioids such as Fentanyl and carfentanil are increasingly being mixed – often unwittingly – with other substances such as cocaine and methamphetamine, contributing to these deaths. Approximately 64% of fatal opioid overdoses and 45% of fatal drug overdoses in January 2018 could be attributed to synthetic opioids. According to the CDC, synthetic opioids are expected to cause 87 percent of opioid-related deaths and 65 percent of all overdose deaths by June 2021. Almost all states reported overdose deaths at a record level in 2020; preliminary data from the first half of 2021 suggest even higher rates may be seen in the following year. Using projections for the first six months of 2021, overdose death projections were compared with the all-time high for the state for every period of consecutive six-months in 2020. In many jurisdictions, more people died of overdoses in the first half of 2021 than in any six-month period in either 2020 or 2019.
Signs and Symptoms of Drug Overdose
Overdosing victims may pass out, vomit, or get confused. Their skin may become chilly or clammy, their pupils may seem pinpoint-like, and they may produce choking or gurgling noises. It’s possible that their vitals will deteriorate. Seek medical attention as soon as possible.
Don’t try to resuscitate the individual on your own or abandon the victim. The individual’s life is in your hands, and if it’s discovered that you sold medications to this person or abandoned them during this crisis, you could face legal consequences. Furthermore, according to the CDC, many states have Good Samaritan statutes in place that shield both the victim and the individual requesting medical treatment from drug possession penalties.
If help is sought quickly enough, the person’s stomach may be cleansed, activated charcoal administered, or medications used to neutralize the narcotics in their system. If necessary, the medical personnel will strive to improve the patient’s vital signs.
If Someone Is Overdosing, What Should You Do?
The most crucial thing to do if you suspect an overdose is to call 911 right away and get medical care for the person.Don’t be concerned about running afoul of the law; simply call. In several places, a “Good Samaritan Law” protects both the individual who overdoses and the person who contacts 911 to report the situation.
Skyward Treatment CenterCan Help You!
Please contact Skyward Treatment Center if you have any questions concerning drug overdose or how to assist a loved one who is suffering from drug addiction.